Washington, 2010Damaging Winds and High Wind in Washington, November 15 to 16, 2010
November 15 to 16, 2010 · NWS OTX · 12 events in 10 counties and zones
A strong cold front brought high winds to portions of Central and Eastern Washington. In addition, as the front approached the Spokane area extending south to the Palouse and Blue Mountains, thunderstorms developed resulting in even stronger wind gusts.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $201,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought high winds to portions of Central and Eastern Washington. In addition, as the front approached the Spokane area extending south to the Palouse and Blue Mountains, thunderstorms developed resulting in even stronger wind gusts. Numerous power outages and down trees were reported during the storm. The trees damaged several cars and homes. A portion of the High School roof in Clarkston was blown off. A communications tower atop the Asotin County Jail was blown over. In Pullman, shingles were blown off of homes. One particular tree in Pullman landed on a portion of a home, destroying a collectable car, boat, travel trailer, and golf cart. Estimated damage from this report was $40,000. In Albion shingles were blown off the post office roof. In East Wenatchee the winds blew a carport 300 feet. The lightning was isolated so the event was entered as both a thunderstorm wind and high wind event. The exception to this was over the Palouse where the lightning was abundant. However winds prior to the front gusted to 60 miles per hour in Pullman. Wind gusts reported during the storm in miles per hour include: 85 in Pullman, 64 Wenatchee, 63 Uniontown, 59 Ephrata, and 58 in Beverly.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 15, 6:52 PM PST, 1 hour 8 minutes earlier.
Area forecast discussion, Nov 15, 6:52 PM PST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
652 PM PST MON NOV 15 2010
.SYNOPSIS...
RAIN AND MOUNTAIN SNOW WILL BE LIKELY ACROSS ALL BUT THE DEEPER
BASIN TONIGHT...BEFORE DECREASING TUESDAY. THIS WILL BE DUE TO A
FAST MOVING BUT STRONG SYSTEM MOVING THROUGH THE REGION. WINDY
CONDITIONS WILL DEVELOP TONIGHT OVER MUCH OF EAST WASHINGTON...WITH
POTENTIALLY STRONG AND DAMAGING WINDS IN THE EAST SLOPES OF THE
CASCADES AND THE WATERVILLE PLATEAU. ACTIVE WEATHER WILL CONTINUE
THROUGH THE WEEK...INCLUDING MORE PRECIPITATION AROUND MID WEEK...WITH
POSSIBLE LOW ELEVATIONS SNOW THURSDAY...FOLLOWED BY A SIGNIFICANT
COOL DOWN OVER THE WEEKEND.
&&
.DISCUSSION...
UPDATE FOR THE EVENING HOURS...DRY SLOTTING IS EVIDENT ON WATER
VAPOR IMAGERY THAT HAS NOW WORKED WELL INLAND FROM THE PACIFIC AND
STRINGS THE U.S./CANADA BORDER FROM VANCOUVER ALL THE WAY TOWARD
THE IDAHO PANHANDLE. AS DRIER LAYER RH VALUES WORK INTO THE AREA
IN ASSOCIATION WITH THIS DRY SLOTTING...STRATIFORM RAINS SHOULD
END IN MOST LOCATIONS...SAVE FOR THE UPSLOPE AREAS OF THE IDAHO
PANHANDLE. HOWEVER...THE LULL IN THE ACTION IS LIKELY TO BE RATHER
SHORT-LIVED. THE UPPER LOW IS ALREADY COMING DOWN TOWARD THE
NORTHERN TIP OF VANCOUVER ISLAND...AND GFS 500 MB TEMPERATURES
FALL OVER THE NORTHWESTERN CWA ~8C BY 06Z FROM 00Z. THE MODEL
MANIFESTS THIS AS A RATHER DEEP LAYER OF CONDITIONAL INSTABILITY
IN VARIOUS LAYERS BETWEEN 850 MB AND 500 MB. AS A RESULT...AND
BECAUSE OF CONTINUED WESTERLY/SOUTHWESTERLY FLOW...SHOWERY
PRECIPITATION SHOULD AGAIN BLOSSOM OVER MOST OF THE AREA EXCEPT
THE COLUMBIA BASIN AND WENATCHEE AREAS OVERNIGHT.
AS FOR THE WIND HIGHLIGHTS...NOTHING HAS CHANGED AT THIS TIME. IT
STILL REMAINS HIGHLY QUESTIONABLE AS TO WHETHER THE STRONGEST
WINDS WILL FIND THEIR WAY TO THE SURFACE OVER OUR FORECAST AREA.
MODEL CROSS SECTIONS ACROSS THE CASCADES AROUND WENATCHEE
DEFINITELY SHOW A LOT OF MOMENTUM OFF THE SURFACE...HOWEVER A
CAPPING LAYER NEAR MOUNTAINTOP IS EITHER LACKING OR VERY WEAK
DEPENDING UPON THE MODEL SELECTED. IN ADDITION...MODEL SOUNDINGS
INDICATE SURFACE LAYER STABILITY MAY BE ENOUGH TO KEEP THE HIGHER
MOMENTUM OFF THE SURFACE ACROSS THE LOWER COLUMBIA BASIN AND EVEN
POSSIBLY WENATCHEE. HOWEVER...MODEL SOUNDINGS SUGGEST A VERY WINDY
NIGHT OVER THE WATERVILLE PLATEAU...AS WELL AS AROUND POMEROY AND
ON THE PALOUSE. TRENDS WILL LIKELY STILL NEED TO BE MONITORED
OVERNIGHT...BUT NO CHANGES IN THE HEADLINES ARE LIKELY TO BE
FORTHCOMING THIS EVENING. /FRIES
&&
.AVIATION...
WATER VAPOR IMAGERY SHOWS THE STORM MOVING INTO THE PAC NW WITH A
FAIRLY POTENT COLD FRONT RAPIDLY MOVING INTO COASTAL WASHINGTON THIS
EVENING. PCPN BEING FELT ACROSS EXTREME EASTERN WA AND THE NORTHERN ID
PANHANDLE IS ALL PRE-FRONTAL IN THE WARM SECTOR OF THE STORM. THE
COLD FRONT WILL MOVE QUICKLY ACROSS WA LATER THIS EVENING...WHICH WILL
FORCE MORE SHOWERS IN EXTREME EASTERN WA AND THE PANHANDLE...BUT THE
BASIN SHOULD BE SHADOWED OUT WITH STRONG WESTERLY WINDS MOVING IN
BEHIND THE FRONT. MAIN ISSUES WITH THIS SYSTEM WILL BE MVFR CIGS AND
LOCAL MVFR VIS RESTRICTIONS AT THE EASTERN TAF SITES. HOWEVER...
GUSTY WSW WINDS WILL PICK UP AT ALL TAF SITES FROM EAST TO WEST AS
THE COLD FRONT PASSES AFTER 03Z. EXPECT WIND GUSTS IN THE 30-40 KT
RANGE DURING THE 06-12Z PERIOD EARLY THIS MORNING. LOW LEVEL WIND
SHEAR MAY BECOME AN ISSUE AS WELL WHEN THE FRONT MOVES
THROUGH...ESPECIALLY AT KEAT...KMWH...KPUW...AND KLWS TAF SITES. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 38 45 34 41 35 39 / 80 20 20 50 80 60
COEUR D'ALENE 37 42 34 41 33 38 / 90 40 30 50 80 60
PULLMAN 42 46 34 43 35 39 / 80 40 20 20 70 70
LEWISTON 43 54 38 48 39 45 / 80 40 10 10 70 70
COLVILLE 36 45 34 42 33 39 / 80 20 50 70 80 40
SANDPOINT 36 43 32 40 33 37 / 100 70 50 70 80 70
KELLOGG 36 39 31 37 32 35 / 100 80 50 60 80 60
MOSES LAKE 39 52 35 45 32 43 / 10 10 10 30 60 40
WENATCHEE 44 50 35 44 33 42 / 10 10 10 60 60 40
OMAK 35 46 32 42 30 39 / 20 10 30 70 70 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY UNTIL 10 AM PST TUESDAY COEUR D'ALENE AREA...IDAHO
PALOUSE...LEWIS AND SOUTHERN NEZ PERCE COUNTIES...LEWISTON
AREA.
WA...HIGH WIND WARNING UNTIL 10 AM PST TUESDAY EAST SLOPES NORTHERN
CASCADES...WATERVILLE PLATEAU...WENATCHEE AREA.
WIND ADVISORY UNTIL 10 AM PST TUESDAY LOWER GARFIELD AND ASOTIN
COUNTIES...MOSES LAKE AREA...SPOKANE AREA...UPPER COLUMBIA
BASIN...WASHINGTON PALOUSE.
&&Hazardous weather outlook, Nov 15, 4:12 PM PST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
412 PM PST MON NOV 15 2010
IDZ001-004-WAZ037-038-043-170015-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
412 PM PST MON NOV 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
MODERATE SNOWS ARE EXPECTED TO FALL ABOVE 4500 FEET BEGINNING LATE
TONIGHT AND CONTINUING THROUGH TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HEAVY SNOW IS POSSIBLE OVER THE MOUNTAINS OF THE IDAHO PANHANDLE
AND EXTREME NORTHEAST WASHINGTON THROUGH TUESDAY AFTERNOON. SOME
LOCATIONS ABOVE 4000 FEET COULD SEE IN EXCESS OF A FOOT OF SNOW.
ANOTHER STORM SYSTEM IS EXPECTED ON WEDNESDAY INTO THURSDAY WHICH
COULD BRING ANOTHER ROUND OF SNOW. LOWER SNOW LEVELS COULD RESULT
IN THE FIRST APPRECIABLE SNOWS IN THE VALLEYS NEAR THE CANADIAN
BORDER.
COLDER AIR AND ACCUMULATING LOWLAND AND VALLEY SNOWFALL IS
POSSIBLE FOR THE WEEKEND AND THE BEGINNING OF THE NEXT WORKWEEK.
STAY TUNED FOR UPDATES ON THIS DEVELOPING SITUATION.
WAZ041-042-044-170015-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU-
412 PM PST MON NOV 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND NORTH CENTRAL WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HIGH WIND WARNING HAS BEEN ISSUED FOR TONIGHT AND TUESDAY
MORNING FOR DAMAGING WIND GUSTS. WIND GUSTS UP TO 75 MPH WILL BE
POSSIBLE IN THE MOUNTAINS...WITH LOCALIZED GUSTS OF 55 TO 60 MPH
POSSIBLE IN THE VALLEYS AND ESPECIALLY ON THE EXPOSED TERRAIN OF
EAST WENATCHEE AND THE WATERVILLE PLATEAU.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A HIGH WIND WARNING HAS BEEN ISSUED FOR TONIGHT AND TUESDAY
MORNING FOR DAMAGING WIND GUSTS. WIND GUSTS UP TO 75 MPH WILL BE
POSSIBLE IN THE MOUNTAINS...WITH LOCALIZED GUSTS OF 55 TO 60 MPH
POSSIBLE IN THE VALLEYS AND ESPECIALLY ON THE EXPOSED TERRAIN OF
THE WATERVILLE PLATEAU.
COLDER AIR AND ACCUMULATING LOWLAND AND VALLEY SNOWFALL IS
POSSIBLE FOR THE WEEKEND AND THE BEGINNING OF THE NEXT WORKWEEK.
STAY TUNED FOR UPDATES ON THIS DEVELOPING SITUATION.
IDZ002-003-026-027-WAZ031>036-170015-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
412 PM PST MON NOV 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG COLD FRONT WILL RUSH THROUGH THE AREA OVERNIGHT AND INTO
EARLY TUESDAY RESULTING IN STRONG GUSTY WEST WINDS. WIND SPEEDS
WILL RANGE FROM 30 TO 40 MPH WITH GUSTS APPROACHING 50 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG WINDS WILL CONTINUE INTO EARLY TUESDAY MORNING.
COLDER AIR AND ACCUMULATING LOWLAND AND VALLEY SNOWFALL IS
POSSIBLE FOR THE WEEKEND AND THE BEGINNING OF THE NEXT WORKWEEK.
STAY TUNED FOR UPDATES ON THIS DEVELOPING SITUATION.
High Wind, Upper Columbia Basin
- When
- November 15, 8:00 PM PST to November 16, 2:30 AM PST
- Where
- Upper Columbia Basin forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
High Wind, Moses Lake Area
- When
- November 15, 8:00 PM PST to November 16, 1:00 AM PST
- Where
- Moses Lake Area forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
High Wind, Lower Garfield & Asotin
- When
- November 15, 8:15 PM PST to November 16, 2:00 AM PST
- Where
- Lower Garfield & Asotin forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Property damage
- $15,000
- Reported by
- Mesonet
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
High Wind, Washington Palouse
- When
- November 15, 10:00 PM PST to November 16, 4:30 AM PST
- Where
- Washington Palouse forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Property damage
- $70,000
- Reported by
- ASOS
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
High Wind, Wenatchee Area
- When
- November 15, 10:30 PM PST to 11:45 PM PST
- Where
- Wenatchee Area forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $3,000
- Reported by
- ASOS
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
High Wind, Spokane Area
- When
- November 16, 12:00 AM PST to 1:00 AM PST
- Where
- Spokane Area forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Thunderstorm Wind, Spokane
- When
- November 16, 12:35 AM PST to 1:05 AM PST
- Where
- Spokane County, (Geg)spokane Intl Ar
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.620, -117.530
Thunderstorm Wind, Whitman
- When
- November 16, 12:50 AM PST to 1:10 AM PST
- Where
- Whitman County, La Crosse
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 46.820, -117.880
Large trees were uprooted in a park, as well as a tent structure blown over and wrapped around a tree. Part of a roof was also blown off a structure.
Thunderstorm Wind, Whitman
- When
- November 16, 1:15 AM PST to 1:35 AM PST
- Where
- Whitman County, Pullman Moscow Rgnl
- Measured
- 74 kt (85 mph) measured gust
- Property damage
- $70,000
- Reported by
- ASOS
- Coordinates
- 46.750, -117.120
Thunderstorm Wind, Garfield
- When
- November 16, 1:20 AM PST to 1:40 AM PST
- Where
- Garfield County, 11 mi NNE of Peola
- Measured
- 67 kt (77 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 46.447, -117.392
High Wind, Northeast Blue Mountains
- When
- November 16, 1:30 AM PST to 2:30 AM PST
- Where
- Northeast Blue Mountains forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Property damage
- $10,000
- Reported by
- RAWS
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
Thunderstorm Wind, Garfield
- When
- November 16, 1:50 AM PST to 2:10 AM PST
- Where
- Garfield County, 3 mi SSW of Peola
- Measured
- 71 kt (82 mph) measured gust
- Property damage
- $5,000
- Reported by
- RAWS
- Coordinates
- 46.260, -117.504
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Colorado, November 15, 201018 injured · 1 event
- High Wind and Strong Wind in Washington, November 15 to 16, 2010$485,000 · 56 kt wind · 8 events
- Dense Fog in Kentucky, November 15, 20102 injured · $50,000 · 34 events
- Damaging Winds and High Wind in Idaho, November 15 to 16, 2010$230,000 · 78 kt wind · 7 events
- High Wind in Washington, November 15 to 16, 2010$125,000 · 72 kt wind · 4 events
- High Wind in Oregon, November 15 to 16, 2010$71,000 · 64 kt wind · 7 events
- Winter Storm and Avalanche in Colorado, November 15 to 16, 20101 injured · 6 events
- Winter Storm in Montana, November 15 to 16, 201011 events
- Damaging Winds in Alabama, November 15, 2010$15,000 · 52 kt wind · 2 events
- Winter Storm in Montana, November 15 to 20, 20106 events
- Dense Fog in Pennsylvania, November 15, 20105 events
- Heavy Snow in Wyoming, November 15, 20104 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266181, 266183, 266177, 266178, 266180, 266179, 266184, 266189, 266186, 266187, 266182, 266188.